Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Instability analysis of saddle points by a local minimax method

Author: Jianxin Zhou
Journal: Math. Comp. 74 (2005), 1391-1411
MSC (2000): Primary 58E05, 58E30; Secondary 35A40, 35A15
Published electronically: July 20, 2004
MathSciNet review: 2137008
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The objective of this work is to develop some tools for local instability analysis of multiple critical points, which can be computationally carried out. The Morse index can be used to measure local instability of a nondegenerate saddle point. However, it is very expensive to compute numerically and is ineffective for degenerate critical points. A local (weak) linking index can also be defined to measure local instability of a (degenerate) saddle point. But it is still too difficult to compute. In this paper, a local instability index, called a local minimax index, is defined by using a local minimax method. This new instability index is known beforehand and can help in finding a saddle point numerically. Relations between the local minimax index and other local instability indices are established. Those relations also provide ways to numerically compute the Morse, local linking indices. In particular, the local minimax index can be used to define a local instability index of a saddle point relative to a reference (trivial) critical point even in a Banach space while others failed to do so.

References [Enhancements On Off] (What's this?)

  • 1. A. Ambrosetti and P. Rabinowitz, Dual variational methods in critical point theory and applications, J. Funct. Anal. 14 (1973), 349-381.MR 51:6412
  • 2. A. Bahri and P.L. Lions, Morse index of some min-max critical points. I. Application to multiplicity results, Comm. Pure Appl. Math., Vol. XLI (1988) 1027-1037.MR 90b:58035
  • 3. A. Bahri and P.L. Lions, Solutions of superlinear elliptic equations and their Morse indices, Communications on Pure and Applied Math., 45 (1992), 1205-1215. MR 93m:35077
  • 4. T. Bartsch and Z.Q. Wang, On the existence of sign-changing solutions for semilinear Dirichlet problems, Topol. Methods Nonlinear Anal. 7 (1996), 115-131. MR 97m:35076
  • 5. T. Bartsch, K. C. Chang and Z. Q. Wang, On the Morse indices of sign changing solutions of nonlinear elliptic problems, Math. Z., 233 (2000), 655-677. MR 2001c:35079
  • 6. H. Brezis and L. Nirenberg, Remarks on Finding Critical Points, Communications on Pure and Applied Mathematics, vol. XLIV, (1991), 939-963. MR 92i:58032
  • 7. K.C. Chang, Infinite Dimensional Morse Theory and Multiple Solution Problems, Birkhäuser, Boston, 1993.MR 94e:58023
  • 8. Y. S. Choi and P. J. McKenna, A mountain pass method for the numerical solution of semilinear elliptic problems, Nonlinear Analysis, Theory, Methods and Applications, 20 (1993), 417-437. MR 94c:65133
  • 9. Y. Chen and P. J. McKenna, Traveling waves in a nonlinearly suspended beam: Theoretical results and numerical observations, J. Diff. Equ., 136 (1997), 325-355.MR 98g:73014
  • 10. C.V. Coffman, A nonlinear boundary value problem with many positive solutions, J. Diff. Eq., 54 (1984), 429-437.MR 86e:35055
  • 11. E.N. Dancer, The effect of domain shape on the number of positive solutions of certain nonlinear equations, J. Diff. Eq., 74 (1988), 120-156. MR 89h:35256
  • 12. W.Y. Ding and W.M. Ni, On the existence of positive entire solutions of a semilinear elliptic equation, Arch. Rational Mech. Anal., 91 (1986), 238-308.MR 87b:35056
  • 13. Z. Ding, D. Costa and G. Chen, A high linking method for sign changing solutions for semilinear elliptic equations, Nonlinear Analysis, 38 (1999) 151-172. MR 2000d:65208
  • 14. J.J. Garcia-Ripoll, V.M. Perez-Garcia, E.A. Ostrovskaya and Y. S. Kivshar, Dipole-mode vector solitons, Phy. Rev. Lett., 85 (2000), 82-85.
  • 15. J.J. Garcia-Ripoll and V.M. Perez-Garcia, Optimizing Schrodinger functionals using Sobolev gradients: Applications to quantum mechanics and nonlinear optics, SIAM Sci. Comp., 23 (2001), 1316-1334. MR 2002k:35266
  • 16. I. Kuzin and S. I. Pohozaev, Entire Solutions of Semilinear Elliptic Equations, Birkhauser, Boston, 1997.
  • 17. A. C. Lazer and S. Solimini, Nontrivial solutions of operator equations and Morse indices of critical points of min-max type, Nonlinear Analysis, 12 (1988), 761-775.MR 89i:58018
  • 18. J. Q. Liu and S. J. Li, Some existence theorems on multiple critical points and their applications, Kexue Tongbao, 17 (1984).
  • 19. S.J. Li and M. Willem, Applications of local linking to critical point theory, J. Math. Anal. Appl., 189 (1995), 6-32. MR 96a:58045
  • 20. Y. Li and J. Zhou, A minimax method for finding multiple critical points and its applications to semilinear PDE, SIAM J. Sci. Comp., 23 (2001), 840-865. MR 2002h:49012
  • 21. Y. Li and J. Zhou, Convergence results of a local minimax method for finding multiple critical points, SIAM J. Sci. Comp., 24 (2002), 865-885. MR 2004a:58013
  • 22. Y. Li and J. Zhou, Local characterization of saddle points and their Morse indices, Control of Nonlinear Distributed Parameter Systems, pp. 233-252, Marcel Dekker, New York, 2001. MR 2002c:49048
  • 23. Y.Y. Li, Existence of many positive solutions of semilinear elliptic equations on annulus, J. Diff. Eq., 83 (1990), 348-367. MR 91a:35073
  • 24. J. Mawhin and M. Willem, Critical Point Theory and Hamiltonian Systems, Springer-Verlag, New York, 1989. MR 90e:58016
  • 25. Z.H. Musslimani, M. Segev, D.N. Christodoulides and M. Soljacic, Composite Multihump vector solitons carrying topological charge, Phy. Rev. Lett., 84 (2000) 1164-1167.
  • 26. Z. Nehari, On a class of nonlinear second-order differential equations, Trans. Amer. Math. Soc., 95 (1960), 101-123. MR 22:2756
  • 27. W.M. Ni, Some Aspects of Semilinear Elliptic Equations, Dept. of Math., National Tsing Hua Univ., Hsinchu, Taiwan, Rep. of China, 1987.
  • 28. W.M. Ni, Recent progress in semilinear elliptic equations, in RIMS Kokyuroku 679, Kyoto University, Kyoto, Japan, 1989, 1-39.
  • 29. P. Rabinowitz, Minimax Method in Critical Point Theory with Applications to Differential Equations, CBMS Regional Conf. Series in Math., No. 65, AMS, Providence, 1986. MR 87j:58024
  • 30. E. A. Silva, Multiple critical point for asymptotically quadratic functionals, Comm. Part. Diff. Equ., 21 (1996), 1729-1770. MR 97m:58037
  • 31. J. Smoller, Shock Waves and Reaction-Diffusion Equations, Springer-Verlag, New York, 1983. MR 84d:35002
  • 32. S. Solimini, Morse index estimates in min-max theorems, Manuscripta Math., 63 (1989), 421-453. MR 90f:58028
  • 33. C. Troestler and M. Willem, Nontrivial solution of a semilinear Schrodinger equation, Commun. Part. Diff. Equat., 21 (1996), 1431-1449. MR 98i:35034
  • 34. Z. Wang, On a superlinear elliptic equation, Ann. Inst. Henri Poincare, 8 (1991), 43-57. MR 92a:35064
  • 35. M. Willem, Minimax Theorems, Birkhauser, Boston, 1996.MR 97h:58037
  • 36. J. Zhou, A min-orthogonal method for finding multiple saddle points., J. Math. Anal. Appl., 291 (2004), 66-81.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 58E05, 58E30, 35A40, 35A15

Retrieve articles in all journals with MSC (2000): 58E05, 58E30, 35A40, 35A15

Additional Information

Jianxin Zhou
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843

Keywords: Saddle point, instability index, Morse index, (weak) local linking, local minimax method
Received by editor(s): May 4, 2003
Received by editor(s) in revised form: December 11, 2003
Published electronically: July 20, 2004
Article copyright: © Copyright 2004 American Mathematical Society